Please Help - Feeling Suicidal

After months of trying to sort out my health issues I am still no further forward.

Was diagnosed with hypothyroidism 6 months ago and was given 25mcg of mercury levothyroxine, I took this and got bad palpitations and breathing problems so was told to come off it, I tried it again a few months later but had the same issues, my overall health is getting much worse and I have lost my independence, the NHS are terrible they are not helping me.

Any ideas what to do next? Suggestions I've had is to take the meds every second day or try to get ndt treatment which seems next to impossible to get, also been trying dietary changes which isn't helping so far. Any advice? 

The fact that this is constantly unresolved is making me feel suicidal.

18 Replies

  • FelixUnger,

    Ask your pharmacist to dispense Wockhardt 25mcg.  It has less fillers than Mercury Pharma.  Mercury Pharma exacerbated my palpitations but I was fine on Actavis or Wockhardt.

    If you don't tolerate Wockhardt other options are liquid thyroxine or Liothyronine (T3) which can be prescribed on NHS, or buying NDT online and self medicating.

  • Hey there :-)

    Thanks a lot for getting back to me, can I ask what was the feelings like you got with mercury? Mine was tight chest, palpitations and problems breathing this was only after 1 week of being on the meds too, my doctor said that levo doesn't cause any side effects which seems completely at odds with all I've read online. 

    They said they thought T3 would be too strong for me, is the liquid stuff better quality? 

    Do you know anywhere that can get ndt reliabily? 

    Can I ask what worked for you? 

    Thanks again, Felix 

  • FelixUnger,

    My problems were with Levothyroxine but Mercury Pharma made palpitations, tremors and shortness of breath worse than Actavis or Wockhardt.  Levothyroxine and T3 combination eventually worked for me.  The T3 calmed the adverse effects Levothyroxine caused and raised my very low FT3.

    Liquid thyroxine isn't 'superior' but doesn't have the fillers tablets have and may be suitable for people who don't tolerate Levothyroxine tablets.

  • Hi there :-) I got my GP to prescribe me the liquid version of Levothyroxine which is mercury brand, do you know if there is any difference in the brands? I heard eltroxin may be better but the chemist said the nhs will not pay for that.

  • FelixUnger,

    Mercury Pharma Levothyroxine didn't suit me but I take Mercury Pharma Liothyronine so don't assume all things Mercury Pharma are bad :)

    I don't know anything about liquid thyroxine brands. See how you do on the one prescribed. If it doesn't suit post a question asking what alternative brands there are and see whether your GP will prescribe.

  • Yes that's very true, thanks :-)

    My GP has warned me that even if the liquid Levo works for me that the nhs may refuse to fund it long term due to the costs, I hope that isn't the cause if it works :(

  • FelixUnger,

    Your GP's talking rubbish. NHS is not supposed to refuse to fund a medication which is listed in the BNF due to cost.

  • Ah excellent that is very good to know, do you think he could refuse the liquid but not the tablets? He said that there is no differencebetween them and that it's hard to justify it being in a liquid form even if it works, my doctors are awful :-/

  • FelixUnger,

    If there was no difference between the tablets and liquid the more expensive liquid wouldn't exist. The active ingredient in both is thyroxine but liquid doesn't have the fillers which cause some people problems.

    It's a shame your GP doesn't have more regard to your health than to his drug budget.

  • Yes I totally agree, the nhs is really odd in that way, people always brag about how great it is because it's free but routinely drugs are withheld due to costs irrespective of the damage it does to patients, they more or less admitted to me that's also why they don't prescribe NDT as it's a cost issue :-/

  • Morning FelixUnger,

    I can relate to your post, it is a very horrible situation to be in and the doctors are not interested in the slightest about helping us - it's all a bit complicated for them.

    I don't ever agree with a GP but It does sound like T3 would be to strong, but they can Prescibe liquid T4, because I take it, after trying various dfferen't forms.  Do you have stomach Issues/ Adrenal Issues that maybe effecting the uptate of the medication.

    There is light at the end of the tunnel, you will turn things around and feel better

    Take Care


  • Hi Debs,

    I have had a lot of issues with my stomach over the past 6 months including severe ibs and chronic acid reflux, I do also get rushes of adrenaline too, do you think this May effect the Levo and how it may work and possibly even cause side effects?

    Thanks :-)

  • Hello FelixUnger,

    Oh dear, you are really going through it. I do think the state of the stomach affects the uptake of the medication, especially if you have leaky gut. Is your IBS caused by your Thyroid, or a factor of a few differen't things, like stress and/or intolerances.

    Dr Peatfield said that if the Thyroid medication isn't taken up properly (there are differen't reasons why) it stays in the body building up, then you get thyroidtoxicous - which is awful - for me that consisted of a all the underactive symptoms plus what felt like lots of overactive symptoms.

    Healing the gut is paramount, something I am finding out, after all these years.

    Best wishes


  • Hi Debs,

    Thanks for getting back to me, to be honest I am not sure which way around it is, I was diagnosed as hypo 6 months ago and also had stomach problems worsening then but I'm unsure if I was undiagnosed hypo for a while, so not sure which is the cause, I have had stomach problems a long time though, I was on anti reflux meds for a while but now off them through very severe diet changes, is this an issue you have had too?

    I was on Levo only for 10 days and it was causing me a lot of problems :-(


  • Morning Felix,

    Your situation sounds a lot like mine, in my case my thyroid wasn't picked up til many years later and by accident, then I was put on levo, i seemed to get some improvement and then it all went terribly wrong, leaving me in a real mess and doctors making it worse. I had stomach issues for donkies years and I too was put on anti reflux drugs, infact the problem was the complete opposite - I have very low stomach acid (something very common to underactive sufferers) I have been on Betaine for a year now and thankfully most of my nasty stomach problems have gone. I also gave up Gluten, if if you don't want to do that, you could just cut out wheat as that will irrate your bowel.

    Do you have Adrenal Fatique and/or leaky gut?

    Best wishes


  • Don't give up Felix. Most of us have had to fight our way to getting normal after listening to a doctor who doesn't know much about Thyroid issues. You have taken the correct first step by joining this forum. Next you must read and read as much as you can about this subject so that ignorant docs can't just pull the wool over your eyes. Get on Google and read a much as you can about Thyroid problems. It might take you many weeks, but the effort is worth it. You get to a point where you can tell your doc what you need instead of taking what he thinks you need. If your doc doesn't listen and insists on dosing you at a level or with a drug that makes you ill, change your doc. I am on my forth Endo. Many of us have to self medicate because we can't find sensible docs, or we have to travel many miles to a good one.

    Hang in there, many of us have been there - and back, too good health.

  • Hi there :-)

    Thanks for your enouragement, can I ask what worked for you in the long run?

  • OK, it took a long time and courage to go against what the doc told me to do. I was fine on a brand of Levo for about five years but then they discontinued that brand and my really good doc retired. I moved to my second Endo who was shocked that my TSH was so suppressed and so reduced my dose and made me ill, then lowered it again and almost killed me (I could hardly walk, talk nor get up out of bed in the morning). I "did as I was told" for two years until I panicked and realized that this woman didn't know what she was doing. I paid for some private blood tests to find out what my FT4 and FT3 were - and they were low enough for me to increase my dose. I did, however, have lingering hypo symptoms, things were still not right. So I switched to Armour Natural Desiccated Thyroid and the change was miraculous, I went from being ill to being perfectly fit within 20 minutes of taking my first dose (one and one quarter grain). I have since raised my dose to one and one half which has pretty much cleared up the few lingering symptoms.

    The problem is this: The docs/Endos are afraid to give you a dose of thyroid medication high enough that it will make you feel well because they believe that a suppressed TSH will cause heart problems and osteoporosis. I don't know if that is true. I think it is up to the patient to "listen" to their body and detect if they are getting palpitations and cut back their dose if necessary. I am not sure how you monitor low calcium without a high tech scan. My philosophy is: do I want to crawl through a long life feeling ill with terrible, constant, hypo symptoms or a slightly shorter life which might end in a heart attack or however osteoporosis kills you? I suppose it depends upon your age, I am pretty old, and I choose to live feeling well in the here and now - and a one and a half or a couple of grains of Armour NDT will deliver that.

You may also like...